Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 27, 2005, 7:02 PM EDT for Putnam County, West Virginia. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 7:02 PM EDT (23:02 UTC)
- Expired
- Jul 27, 2005, 9:00 PM EDT
- In force
- 118 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 22 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:45 PM EDT | FLOOD | Hurricane, WV | WATER IN A FEW HOMES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 272304
FFWRLX
WVC079-280100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PUTNAM COUNTY IN WEST VIRGINIA
* UNTIL 900 PM EDT.
* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR
RAINFALL ESTIMATES OF 2 TO OVER 3 INCHES HAVE FALLEN ACROSS
WESTERN PUTNAM COUNTY THROUGH THE TEAYS VALLEY AREA.
* ADDITIONAL THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE
FLOODING INCLUDE...HURRICANE AND TEAYS VALLEY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3848 8194 3848 8193 3848 8184 3842 8185
3841 8189 3837 8192 3833 8192 3833 8204
3849 8205
$$
111 follow-up statement
000
WGUS71 KRLX 272353
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT WED JUL 27 2005
WVC079-280100-
PUTNAM WV-
752 PM EDT WED JUL 27 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM EDT FOR CENTRAL
PUTNAM COUNTY...
AT 745 PM EDT...COUNTY OFFICIALS REPORTED FLOOD WATERS NEAR HOMES IN
THE HURRICANE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEAYS VALLEY
AND HURRICANE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3848 8194 3848 8193 3848 8184 3842 8185
3841 8189 3837 8192 3833 8192 3833 8204
3849 8205
$$
CLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:46 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 27, 2:46 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 246 PM EDT WED JUL 27 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... NR 19Z FRONT NR PKB-UNI ON SW TO JUST W OF HTS. FINE CU LINE SEEN ON VISIBLE SATELLITE IMAGERY BETWEEN 18 AND 1830Z ALONG FRONT. STORMS DEVELOPED QUICKLY AFTER 16Z. NOW SEEM TO BE SPREADING OUT. CONSIDERABLE LIGHTNING SEEMED TO BE THE MAIN THEME EARLIER. WE WILL STILL BE MONITORING FOR SHORT FUSE SEVERE THUNDERSTORM WARNINGS IN OUR SOUTHERN AND EASTERN COUNTIES THRU 22Z. WILL CONTINUE LIKELY POPS IN EASTERN COUNTIES EKN-BKW ON DOWN TO OUR 2 VA COUNTIES. WE STILL THINK LOW STRATUS COULD EASILY FORM FOR OVERNIGHT W OF THE SURFACE FRONT. KEPT CHANCE POPS 06Z-12Z E OF CKB AND FM CRW ON E AND S. MODEL DISCREPANCIES MAKE FOR A TOUGH CALL ON SKY/TEMPS THURSDAY. NAM BLOWS FRONT TO THE BLUE RIDGE TMRW AS SFC ANTICYCLONE BUILDS IN FM THE IND/IL AREA. MEANWHILE...GFS HANGS FRONT UP IN THE WV MTNS WITH WEAKER FLOW IN WAKE OF THE BAROCLINIC ZONE. THIS WOULD MAKE FOR AN OVC DAY E OF THE OH RVR WITH RW/L E. OPTED FOR NAM SOLUTION BASED ON UPSTREAM CONDITIONS AND INCREASED MID LVL FLOW IN CONJUNCTION WITH WEAK HIGH PRESSURE BUILDING S. SO CONFINED POPS EARLY IN THE E AND DRY ALONG AND WEST OF THE OHIO RIVER THURSDAY. CONT WITH NAM SOLUTION THUR NGT THROUGH SAT NGT WITH DRY WX FOR MUCH OF THE CWA WITH SFC ANTICYCLONE IN CONTROL. CENTRAL AND SOUTHERN MTNS COULD SEE SPOTTY RW DURING THE AFOREMENTIONED PDS. HIGH TEMPERATURES REFLECT WARMER MET OPPOSE TO THE MAV PER THE ABUNDANCE OF CLDS PROGGED BY THE GFS. && .PREVIOUS DISCUSSION... (ISSUED 138 PM EDT WED JUL 27 2005) AVIATION... FAST MOVING THUNDERSTORMS AHEAD OF COLD FRONT FOR 18-21Z. MOVEMENT ABOUT 26035. IFR AND LIFR IN LOW STRATUS AND FOG LIKELY 00 TO 12Z. LOW CLOUDS MAY LINGER OVER SRN WV MTNS BKW VCNTY 12-18Z. PREVIOUS DISCUSSION... (ISSUED 1244 PM EDT WED JUL 27 2005) LONG TERM (SUNDAY THROUGH WEDNESDAY)... 06Z GFS DISPLACES BAROCLINIC ZONE FARTHER EAST ALONG THE BLUE RIDGE SATURDAY THEN RETROGRADES IT EASTWARD SUNDAY. PLAYED HIGHEST POPS SUNDAY IN THE CNTRL AND SRN MTNS WITH HIGH CHANCE TO LKLY...WITH A SHARP GRADIENT TO DRY IN THE ADJACENT LOWLAND COUNTIES. FRONT THEN MOVES EAST BY NEXT WEEK AS TRANSITORY RIDGE BUILDS IN FM THE WEST ALLOWING FOR MORE DIURNAL TYPE PRECIP. CONT WITH TEMPS WARMER THAN GUID ALONG AND WEST OF THE OHIO RIVER PER A DECENT AMOUNT OF SUNSHINE FCST...WHILE SLIGHTLY BELOW IN THE MTNS WHERE CLOUDS AND RW WILL BE AROUND. ALSO JACKED UP LOWS IN THE EKN VCNTY AS SKY CVR WILL NOT BE CONDUCIVE FOR TEMPS IN THE MID AND UPR 50S. NUMBERS RETURN TO SEASONAL BENCHMARKS BY DAY 5 AND CONT THRU DAY7. PREVIOUS DISCUSSION... (ISSUED 1048 AM EDT WED JUL 27 2005) SHORT TERM (REST OF TODAY)... TRIED TO ADJUST HOURLY TEMPERATURES IN GRAPHICS TO DEPICT FALLING TEMPS IN SE OHIO DURING THE AFTERNOON...AND AN EARLY MAX IN WESTERN WV. SEE PKB HAVING NW WIND...BUT THINK SURFACE BOUNDARY STILL NW OF PKB AT 15Z. HAVE FRONT SINKING SE AROUND 10-15 KNOTS. 30 KNOT FLOW AT 3 THSD FT RESULTING IN GOOD BREEZE IN THE MUGGY AIR AHEAD OF THE FRONT. LOW LEVEL CLOUDS SHOULD BE FORMING RAPIDLY AT MIDDAY. DESPITE TEMPS WARMING RAPIDLY AND CAPE REACHING 3000 AHEAD OF FRONT...NOT TOO EXCITED FOR SEVERE THUNDERSTORMS IN OUR CWA...CONVERGENCE IS MINIMAL. THINKING MORE TO OUR EAST. WILL BE TOUGH AVIATION FORECAST WITH LOW STRATUS BEHIND FRONTAL ZONE TONIGHT...BUT THATS FOR ANOTHER SECTION. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KTB/29
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EDT WED JUL 27 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280845- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 434 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 27, 5:17 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 1 NW WINFIELD 38.54N 81.90W
07/27/2005 PUTNAM WV DEPT OF HIGHWAYS
TREES DOWN AT RED HOUSE ON GRANDVIEW RIDGE
&&
KFSpecial weather statement, Jul 27, 5:25 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 525 PM EDT WED JUL 27 2005 WVZ006-014-272215- CABELL WV-PUTNAM WV- INCLUDING THE CITIES OF...HUNTINGTON AND WINFIELD 525 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CABELL AND PUTNAM COUNTIES. HEAVY RAIN HAS FALLEN ACROSS EXTREME EASTERN CABELL COUNTY...INTO CENTRAL AND SOUTHERN PUTNAM COUNTY. RADAR ESTIMATED RAINFALL AMOUNTS ARE AROUND 2 TO 3 INCHES...WITH THE HIGHER AMOUNTS FALLING FROM NEAR CULLODEN TO JUST SOUTH OF TEAYS VALLEY. THIS HAS RESULTED IN PONDING OF WATER ON ROADWAYS. TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
Local storm report, Jul 27, 5:27 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 6 NE CHARLESTON 38.41N 81.55W
07/27/2005 KANAWHA WV TRAINED SPOTTER
SEVERAL TREES DOWN
&&
KFLocal storm report, Jul 27, 5:39 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG KENNA 38.68N 81.66W
07/27/2005 JACKSON WV UNKNOWN
SEVERAL TREES DOWN
&&
KFLocal storm report, Jul 27, 5:42 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 12 S POINT PLEASANT 38.68N 82.13W
07/27/2005 MASON WV COUNTY OFFICIAL
SEVERAL TREES DOWN ON ROUTE 2 NEAR APPLE GROVE
&&
KFSpecial weather statement, Jul 27, 6:10 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 610 PM EDT WED JUL 27 2005 WVZ016-018-272300- CALHOUN-ROANE- 610 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR ROANE AND CALHOUN COUNTIES. AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF SPENCER...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MOUNT ZION...ANNAMORIAH...REEDY...GRANTSVILLE AND ARNOLDSBURG. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 11
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 33 min |
| Jul 27, 1:30 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 30 min |
| Jul 27, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 23 min |
| Jul 27, 1:50 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 25 min |
| Jul 27, 2:04 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 26 min |
| Jul 27, 2:14 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Jul 27, 3:09 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 36 min |
| Jul 27, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 31 min |
| Jul 27, 4:04 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 26 min |
| Jul 27, 4:26 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 19 min |
| Jul 27, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 36 min |
| Jul 27, 6:14 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 17 min |
| Jul 27, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 22 min |
| Jul 27, 6:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 25 min |
| Jul 27, 7:01 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.